Alert archive / Arkansas / Flash Flood Warnings in 2017

Flash Flood Warning 94, NWS Memphis, TN

December 22, 2017Shelby County, Tennessee; Crittenden County, Cross County, St. Francis County, Arkansas

NWS Memphis, TN issued this flash flood warning at Dec 22, 2017, 3:59 PM CST for Shelby County, Tennessee; Crittenden County, Cross County, St. Francis County, Arkansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 22, 2017, 3:59 PM CST (21:59 UTC)
Expired
Dec 22, 2017, 10:00 PM CST
In force
6 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Crittenden County, AR, Cross County, AR, St. Francis County, AR, Shelby County, TN

The radar

The Memphis radar (KNQA), 30 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
452 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

891 
WGUS54 KMEG 222159
FFWMEG
ARC035-037-123-TNC157-230400-
/O.NEW.KMEG.FF.W.0094.171222T2159Z-171223T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
359 PM CST FRI DEC 22 2017

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Northern St. Francis County in eastern Arkansas...
  Crittenden County in eastern Arkansas...
  Cross County in eastern Arkansas...
  Shelby County in west Tennessee...

* Until 1000 PM CST Friday

* At 358 PM CST...Doppler Radar estimates 2 to 3 inches of rain has 
  occurred over the past 6 hours. Showers and thunderstorms will 
  produce an additional 2 to 3 inches of rain over the next 6 hours.

* Some locations that will experience flooding include...
  Bartlett, Southaven, Collierville, Germantown, Olive Branch, West
  Memphis, Forrest City, Marion, Millington, Wynne, Earle, Parkin,
  Madison, Village Creek State Park, T O Fuller State Park, Meeman
  Shelby Forest State Park, Cordova, Memphis, Lakeland and Arlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3544 9104 3543 9015 3539 9018 3538 9018
      3538 9014 3541 9013 3538 9008 3540 9001
      3538 8978 3540 8977 3537 8963 3499 8965
      3500 9105

$$
2 follow-up statements
384 
WGUS74 KMEG 230221
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
821 PM CST FRI DEC 22 2017

ARC035-037-123-TNC157-230400-
/O.CON.KMEG.FF.W.0094.000000T0000Z-171223T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Francis AR-Crittenden AR-Cross AR-Shelby TN-
821 PM CST FRI DEC 22 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CST FOR
NORTHERN ST. FRANCIS...CRITTENDEN...CROSS AND NORTHERN SHELBY
COUNTIES...

At 820 PM CST,Doppler Radar estimates 2 to 4 inches of rain has
occurred over the past 6 hours. Showers and thunderstorms will 
produce an additional half to one inch of rain over the next 
90 minutes.

Some locations that will experience flooding include...
Bartlett, West Memphis, Forrest City, Marion, Millington, Wynne,
Earle, Parkin, Village Creek State Park, Meeman Shelby Forest State
Park, Memphis, Lakeland, Arlington, Cherry Valley, Caldwell,
Crawfordsville, Edmondson, Colt, Hickory Ridge and Sunset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3544 9104 3543 9015 3539 9018 3538 9018
      3538 9014 3541 9013 3538 9008 3540 9001
      3538 8978 3540 8977 3537 8963 3519 8964
      3500 9105

$$
146 
WGUS74 KMEG 230251
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
851 PM CST FRI DEC 22 2017

TNC157-230300-
/O.CAN.KMEG.FF.W.0094.000000T0000Z-171223T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shelby TN-
851 PM CST FRI DEC 22 2017

...THE FLASH FLOOD WARNING FOR NORTHERN SHELBY COUNTY IS CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures. Additional rainfall is expected 
later tonight.

LAT...LON 3544 9104 3543 9015 3542 9017 3538 9018
      3538 9014 3541 9013 3538 9008 3537 9013
      3531 9011 3530 9016 3527 9017 3523 9023
      3500 9105

$$

ARC035-037-123-230400-
/O.CON.KMEG.FF.W.0094.000000T0000Z-171223T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Francis AR-Crittenden AR-Cross AR-
851 PM CST FRI DEC 22 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CST FOR
NORTHWESTERN ST. FRANCIS...NORTHERN CRITTENDEN AND CROSS COUNTIES...

At 850 PM CST,Doppler Radar estimates 2 to 4 inches of rain has 
occurred in the past 5 hours. Showers and thunderstorms will produce 
an additional half inch of rain over the next hour.

Some locations that will experience flooding include...
Marion, Wynne, Earle, Parkin, Village Creek State Park, Cherry
Valley, Caldwell, Crawfordsville, Colt, Hickory Ridge, Gilmore,
Jericho, Fair Oaks, Vanndale, Turrell, Clarkedale, Three Forks,
Booker, Fitzgerald Crossing and Brushy Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3544 9104 3543 9015 3542 9017 3538 9018
      3538 9014 3541 9013 3538 9008 3537 9013
      3531 9011 3530 9016 3527 9017 3523 9023
      3500 9105

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Dec 22, 3:04 PM CST, 55 minutes earlier.

Area forecast discussion, Dec 22, 3:04 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
304 PM CST Fri Dec 22 2017

.DISCUSSION...

Skies remain cloudy over the forecast area this afternoon with
temperatures ranging from the mid 50s to the mid 70s. Rain
continues to fall across much of the northern 2/3rds of the
forecast area. Rainfall totals of between 2.5 inches and 3.5
inches have occurred across extreme northern sections of
Mississippi. A surface cold front is just west of the Mississippi
River with low pressure centered along the front over southwest
Arkansas.

As this low tracks northeast, rain will increase over the region
with another 2 inches possible in areas where the Flash Flood
Watch remains in effect. Temperatures will cool off behind the
front tonight with lows Saturday morning with lower 40s to mid
50s. On Saturday, the cold front will be just east of the region
with rain ending from west to east. Temperatures will be on the
cool side on Saturday with highs in the mid 40s to mid 50s.

High pressure will start to build into the region on Saturday
night bringing a period of dry weather to the forecast area.
Temperatures will be on the chilly side Saturday night with lows
Sunday morning in the 30s. Dry and cold weather will continue into
Sunday. Christmas Eve will be quite cold with lows Christmas
morning mainly in the 20s. The dry and cold weather pattern will
remain in the area for Christmas Day as well.

Temperatures will improve some on Tuesday before another cold
front moves through the region. This front will not have much
moisture to work with so no rain is expected. The front will stall
out across south Mississippi on Wednesday and could be close
enough for some light rain to move across southern sections of the
forecast area.

Some weak upper level disturbances are expected to move through
the region Thursday and next Friday brining a small chance of rain
and possibly some some depending on the timing of these systems.

ARS

&&

.AVIATION...18Z TAFs

LIFR or IFR conditions are expected to prevail during this TAF
cycle as a slow moving cold front continues to keep rain and
thunderstorms moving across the Midsouth. A series of surface
lows will track across the Memphis area resulting in variable
wind. Prevailing wind should be from the north...with prevailing
wind from the South at MKL and TUP. Wind speed should be less
than 10kt. Some improvement to cigs should be seen at MEM tomorrow
afternoon and the chance of rain should begin to diminish.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Saturday morning for Craighead-
     Crittenden-Cross-Lee AR-Mississippi-Phillips-Poinsett-St.
     Francis.

MO...Flash Flood Watch through Saturday morning for Dunklin-Pemiscot.

MS...Flash Flood Watch through Saturday morning for Alcorn-Benton MS-
     Coahoma-DeSoto-Marshall-Panola-Quitman-Tate-Tippah-Tunica.

TN...Flash Flood Watch through Saturday morning for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Dec 22, 3:05 PM CST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
305 PM CST Fri Dec 22 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-232315-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
305 PM CST Fri Dec 22 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect for a large portion of the Mid-
South through tonight. Heavy rainfall is expected with an area of
3-5 inches of rainfall centered near the Interstate 40 corridor.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any flooding to the National
Weather Service in Memphis Tennessee.

In the hours before

Local storm report, Dec 22, 12:48 PM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1248 PM CST FRI DEC 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     FLASH FLOOD      1 N TUNICA              34.70N 90.38W
12/22/2017                   TUNICA             MS   EMERGENCY MNGR

            DULANEY AND JOSEPHINE ROADS ARE CLOSED DUE TO HIGH WATER.
            SURROUNDING FIELDS ARE ALSO FLOODED.

&&

AJC
Local storm report, Dec 22, 2:59 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
259 PM CST FRI DEC 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     FLASH FLOOD      1 N TUNICA              34.70N 90.38W
12/22/2017                   TUNICA             MS   EMERGENCY MNGR

            DULANEY AND JOSEPHINE ROADS ARE CLOSED DUE TO HIGH WATER.
            SURROUNDING FIELDS ARE ALSO FLOODED.

0230 PM     FLASH FLOOD      HERNANDO                34.83N 89.99W
12/22/2017                   DESOTO             MS   EMERGENCY MNGR

            HIGHWAY 51 IN HERNANDO CLOSED DUE TO FLOODING.

0230 PM     FLASH FLOOD      WALLS                   34.95N 90.13W
12/22/2017                   DESOTO             MS   EMERGENCY MNGR

            NAIL ROAD NEAR WALLS CLOSED DUE TO DEEP FLOOD WATERS.

0230 PM     FLASH FLOOD      2 N HERNANDO            34.86N 89.99W
12/22/2017                   DESOTO             MS   EMERGENCY MNGR

            FLASH FLOODING WASHED OUT PART OF NESBIT ROAD NEAR TULANE
            ROAD. THE ROAD IS CLOSED.

&&

MRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 3:00 PM CSTFlash Flood WarningMEGFayette, Hardeman, Hardin, McNairy6 hr
Dec 22, 2:26 PM CSTFlash Flood WarningMEGCrittenden, Lee, Phillips, St. Francis6 hr
Dec 22, 5:12 PM CSTSpecial Weather StatementMEGLee, St. Francis48 min

Nearby

Flash Flood Warnings in Arkansas, 2017Flash Flood Warnings in Tennessee, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.